Alert archive / Michigan / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 76, NWS Gaylord, MI

September 19, 2002Arenac County, Gladwin County, Michigan

NWS Gaylord, MI issued this severe thunderstorm warning at Sep 19, 2002, 5:14 PM EDT for Arenac County, Gladwin County, Michigan. It was in force for 46 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Sep 19, 2002, 5:14 PM EDT (21:14 UTC)
Expired
Sep 19, 2002, 6:00 PM EDT
In force
46 min
Issued by
NWS Gaylord, MI
Area
Counties, with a storm outline in the text

Counties Arenac County, MI, Gladwin County, MI

The radar

The NCL Michigan radar (KAPX), 112 km from the middle of the area, began a volume at 21:15 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Sep 19, 5:30 PM EDTThunderstorm Wind 50 EAlger, MIA few trees down.

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Detroit, MI (KDTX), launched 12:00Z, 9.2 hours before the alert went out and 153 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Detroit, MI at 12:00Z on 2002-09-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1483 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Detroit, MI at 12:00Z on 2002-09-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 6 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1483 J/kg
Mixed-layer CIN
-33 J/kg
Mixed-layer LCL
738 m above ground
0-6 km bulk shear
20 kt
0-1 km storm-relative helicity
6 m²/s²
0-3 km storm-relative helicity
56 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.4

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Gaylord, MI wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 19, 3:20 PM EDT, 1 hour 54 minutes earlier.

Area forecast discussion, Sep 19, 3:20 PM EDT, 1 hour 54 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GAYLORD MI
320 PM EDT THU SEP 19 2002

UPPER TROUGH AXIS REMAINS CENTERED OVER THE CENTRAL US...WITH
NORTHERN CIRCULATION CENTER AND ASSOCIATED COLD FRONT
APPROACHING THE WESTERN LAKES AND THE UPPER MS RIVER VALLEY...
WHILE THE BROAD SOUTHERN CIRCULATION CENTER WAS LOCATED OVER THE
SOUTHERN/WESTERN PLAINS. PER IR/WATER VAPOR IMAGERY TRENDS...
A SIGNIFICANT SHORTWAVE WAVE WAS EMERGING FROM THE PARENT TROUGH AND
WAS PUSHING N/NE THROUGH WARM CONVEYOR BELT/AXIS OF DEEP MOISTURE
AHEAD OF THE COMPLEX UPPER TROUGH...AND THIS WAVE WAS RESPONSIBLE
FOR SHOWERS/THUNDERSTORMS THAT WERE BLOSSOMING OVER THE S/SW LAKES.
FARTHER UPSTREAM...WATER VAPOR IMAGERY DEPICTED ANOTHER UPPER TROUGH
AMPLIFYING OVER SW CANADA.

BC TROUGH WILL DIG INTO THE NORTHERN PLAINS TONIGHT/FRIDAY...AND
DOWNSTREAM TROUGH WILL RESPOND BY LIFTING TOWARD THE NE...EVENTUALLY
PULLING A COLD FRONT THROUGH THE FORECAST AREA. FORECAST ATTENTION
FOCUSES ON POPS AND TIMING OF PRECIPITATION/COLD FROPA
AS THIS OCCURS.

GIVEN APPROACHING SHORTWAVE AND ASSOCIATED UPSTREAM RADAR
TRENDS...WILL RAISE POPS TO CATEGORICAL TONIGHT AS SUGGESTED BY 12Z
ETA/AVN/UKMET...WITH PRECIPITATION COVERAGE INCREASING STEADILY FROM
SW TO NE THROUGH THE EARLY EVENING. WITH BREAKS IN CLOUD SHIELD
ALLOWING ENOUGH INSOLATION TO PUSH CAPES TO AROUND 1000 J/KG ACROSS
NORTHERN LOWER MICHIGAN...AROUND 1500 J/KG ACROSS SOUTHERN
COUNTIES...AND GIVEN RELATIVELY STRONG UNIDIRECTIONAL WIND FIELDS
(SW WINDS AROUND 40 KNOTS IN THE 850-500 MB LAYER) AND FORCING
ASSOCIATED WITH APPROACHING WAVE...ISOLATED SEVERE WEATHER IS
POSSIBLE THIS EVENING.

LATER TONIGHT...12Z ETA/AVN SUGGEST THAT NORTHERN SHORTWAVE
WILL PUSH THE SURFACE BOUNDARY AND SLIGHTLY DRIER AIR INTO THE
EASTERN UP OVERNIGHT...AND THIS MAY TEMPORARILY REDUCE PRECIPITATION
COVERAGE THERE. HOWEVER...WEAKENING LOW LEVEL WIND FIELDS WITHIN
FRONTAL TROUGH MAY CREATE CONDITIONS FAVORABLE FOR DENSE FOG.

FRIDAY...MID US TROUGH WILL CONTINUE TO LIFT NE...AND PLUME OF DEEP
MOISTURE WILL REMAIN OVER THE FORECAST AREA FOR A GOOD PORTION OF
THE DAY...JUSTIFYING CATEGORICAL POPS ACROSS NORTHERN LOWER MI.
EVEN ACROSS EASTERN UPPER MICHIGAN...ANY EARLY DRYING SHOULD GIVE
WAY TO ANOTHER SURGE OF MOISTURE/INCREASED PRECIP COVERAGE AS UPPER
LOW APPROACHES...SO WILL ALSO CARRY CATEGORICAL POPS THERE.

FRIDAY AFTERNOON/EVENING...MODELS DISAGREE WHETHER ANOTHER
WAVE/SURGE OF MOISTURE WITH PUSH INTO THE REGION AND WILL LINGER
INTO THE EVENING (ETA/AVN)...OR WHETHER DEEP WARM CONVEYOR BELT
MOISTURE WILL PROGRESS STEADILY EAST...LEAVING ONLY WRAP AROUND
MOISTURE BY FRIDAY EVENING. THIS FORECAST WILL LEAN TOWARD A SLOWER
SOLUTION...WITH LIKELY POPS CARRIED OVER INTO THE 3RD PERIOD.

GIVEN PWATS EXCEEDING 1.50 INCHES...DEEP MOISTURE EXTENDEING WELL
UPSTREAM AND POTENTIAL FOR BACKBUILDING (850 MB WINDS VIRTUALLY AS
STRONG AS 700-500 MB WINDS THROUGH THIS EVENING) AND TRAINING
CONVECTION...WILL MENTION LOCALLY HEAVY RAIN TONIGHT...AND WILL
CONTINUE MENTION OF HEAVY RAIN FRIDAY AS PLUME OF DEEP MOISTURE
PROGRESSES ONLY SLOWLY EASTWARD.

WITHIN DEEP CYCLONIC FLOW REGIME...WHERE COLD ADVECTION WILL PUSH
850 MB TEMPS TO +5C TO +7C ACROSS THE N/W BY LATE SATURDAY AFTERNOON
AND TO AROUND 0C ACROSS THE N/W SUNDAY...CONDITIONS WILL BECOME
INCREASINGLY FAVORABLE FOR LAKE ENHANCED SHOWERS...SO WILL CONTINUE
CHANCE POPS THROUGH THE WEEKEND.

UPPER TROUGH REMAINS OVER THE LAKES MONDAY THROUGH THURSDAY...WITH
BELOW NORMAL TEMPS AND WITH PERIODIC SHORTWAVES/SURFACE BOUNDARIES
ROTATING THROUGH THE LAKES. PER PASSAGE OF SHORTWAVE/SECONDARY COLD
FRONT (AND LAKE ENHANCEMENT AS 850 MB TEMPS FALL TOWARD 0C) WILL
CONTINUE A CHANCE OF SHOWERS MONDAY AND TUESDAY. MODELS DISAGREE
CONCERNING TIMING OF NEXT SHORTWAVE WEDNESDAY/THURSDAY...WITH 0Z
EXTENDED AVN FASTEST. WILL MAINTAIN CONTINUITY WITH PREVIOUS
FORECAST AND WILL DELAY NEXT CHANCE FOR SHOWERS UNTIL THURSDAY.

.APX...NONE.

ROWLEY

In the hours before

Special weather statement, Sep 19, 4:09 PM EDT, 1 hour 5 minutes before
MIZ016>036-041-042-200200-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GAYLORD MI
410 PM EDT TUE SEP 10 2002

...SEVERE WEATHER IS POSSIBLE ACROSS PORTIONS OF NORTHERN LOWER
MICHIGAN THIS AFTERNOON AND EVENING...

* THREAT AREA...NORTHERN LOWER MICHIGAN SOUTHWEST OF A LINE FROM
CHEBOYGAN TO TAWAS CITY

* DISPATCHERS...PLEASE NOTIFY YOUR EMERGENCY MANAGERS IMMEDIATELY.
  SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND EVENING.

* HAZARDOUS WEATHER THREAT...THUNDERSTORM WIND GUSTS TO 70 MPH.
  ISOLATED THUNDERSTORMS MAY PRODUCE HAIL TO 1 INCH IN DIAMETER.

* TIME OF HAZARDOUS WEATHER THREAT...THROUGH 10 PM.

* FOR INFORMATION REGARDING ONGOING...POSSIBLY HAZARDOUS WEATHER
  CONDITIONS PLEASE REFER TO WWW.CRH.NOAA.GOV/APX/ (ALL LOWER CASE).

IF LATER INFORMATION FURTHER SUPPORTS THIS HAZARDOUS WEATHER
THREAT...APPROPRIATE WATCHES AND/OR WARNINGS WILL BE ISSUED. STAY
TUNED TO NOAA WEATHER RADIO OR YOUR LOCAL MEDIA FOR THE LATEST
WEATHER INFORMATION.

SULLIVAN

The office that day

Everything else NWS Gaylord, MI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 19, 4:24 PM EDTSpecial Marine WarningAPX96 min
Sep 19, 5:25 PM EDTSpecial Marine WarningAPX95 min
Sep 19, 5:25 PM EDTSpecial Marine WarningAPX95 min
Sep 19, 5:40 PM EDTSevere Thunderstorm WarningAPXIosco50 min
Sep 19, 5:58 PM EDTSpecial Marine WarningAPX92 min
Sep 19, 5:58 PM EDTSpecial Marine WarningAPX92 min
Sep 19, 6:09 PM EDTSevere Thunderstorm WarningAPXCharlevoix51 min
Sep 19, 6:18 PM EDTTornado WarningAPXEmmet27 min
Sep 19, 6:18 PM EDTTornado WarningAPXEmmet27 min
Sep 19, 6:21 PM EDTSevere Thunderstorm WarningAPXAlcona39 min
Sep 19, 6:54 PM EDTSpecial Marine WarningAPX66 min
Sep 19, 7:06 PM EDTSpecial Marine WarningAPX54 min
Sep 19, 7:58 PM EDTSpecial Marine WarningAPX62 min

Nearby

Severe Thunderstorm Warnings in Michigan, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.